Bi-Lipschitz decomposition of Lipschitz functions into a metric space. (English) Zbl 1228.28004

Summary: We prove a quantitative version of the following statement. Given a Lipschitz function \(f\) from the \(k\)-dimensional unit cube into a general metric space, one can be decomposed \(f\) into a finite number of bi-Lipschitz functions \(f|_{F_i}\) so that the \(k\)-Hausdorff content of \(f([0,1]^k\setminus \bigcup F_i)\) is small. We thus generalize a theorem of P. W. Jones [Rev. Mat. Iberoam. 4, No. 1, 115–121 (1988; Zbl 0782.26007)] from the setting of \(\mathbb{R}^d\) to the setting of a general metric space. This positively answers problem 11.13 in [Fractured fractals and broken dreams. Self-similar geometry through metric and measure. Oxford: Clarendon Press (1997; Zbl 0887.54001)] by G. David and S. Semmes, or equivalently, question 9 from [Conform. Geom. Dyn. 1, No. 1, 1–12 (1997; Zbl 0885.00006)] by J. Heinonen and S. Semmes. Our statements extend to the case of coarse Lipschitz functions.


28A75 Length, area, volume, other geometric measure theory
42C99 Nontrigonometric harmonic analysis
51F99 Metric geometry
Full Text: DOI arXiv Euclid EuDML


[1] David, G.: Morceaux de graphes lipschitziens et intégrales singulières sur une surface. Rev. Mat. Iberoamericana 4 (1988), no. 1, 73-114. · Zbl 0696.42011
[2] David, G.: Wavelets and singular integrals on curves and surfaces . Lecture Notes in Mathematics 1465 . Springer-Verlag, Berlin, 1991. · Zbl 0764.42019
[3] David, G. and Semmes, S.: Analysis of and on uniformly rectifiable sets . Mathematical Surveys and Monographs 38 . American Mathematical Society, Providence, RI, 1993. · Zbl 0832.42008
[4] David, G. and Semmes, S.: Fractured fractals and broken dreams. Self-similar geometry through metric and measure. Oxford Lecture Series in Mathematics and its Applications 7 . The Clarendon Press, Oxford University Press, New York, 1997. · Zbl 0887.54001
[5] Heinonen, J.: Geometric embeddings of metric spaces . Report. University of Jyväskylä Department of Mathematics and Statistics 90 . University of Jyväskylä, Jyväskylä, 2003. · Zbl 1138.42302
[6] Heinonen, J. and Semmes, S.: Thirty-three yes or no questions about mappings, measures, and metrics. Conform. Geom. Dyn. 1 (1997), 1-12 (electronic). · Zbl 0885.00006
[7] Jones, P.W.: Lipschitz and bi-Lipschitz functions. Rev. Mat. Iberoamericana 4 (1988), no. 1, 115-121. · Zbl 0782.26007
[8] Kirchheim, B.: Rectifiable metric spaces: local structure and regularity of the Hausdorff measure. Proc. Amer. Math. Soc. 121 (1994), no. 1, 113-123. JSTOR: · Zbl 0806.28004
[9] Schul, R.: Ahlfors-regular curves in metric spaces. Ann. Acad. Sci. Fenn. Math. 32 (2007), no. 2, 437-460. · Zbl 1122.28006
[10] Schul, R.: Analyst’s traveling salesman theorems. A survey. In: In the tradition of Ahlfors and Bers. IV , 209-220. Contemp. Math. 432 . Amer. Math. Soc., Providence, RI, 2007. · Zbl 1187.49039
This reference list is based on information provided by the publisher or from digital mathematics libraries. Its items are heuristically matched to zbMATH identifiers and may contain data conversion errors. It attempts to reflect the references listed in the original paper as accurately as possible without claiming the completeness or perfect precision of the matching.